Kansas, 2022

Tornado in Kansas, June 21, 2022

June 21, 2022 · NWS DDC · 1 event in 1 county or zone

The environment was just unstable enough that a weak landspout was produced from a marginally severe thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

The environment was just unstable enough that a weak landspout was produced from a marginally severe thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 21, 5:04 PM CST, 15 minutes earlier.

Area forecast discussion, Jun 21, 5:04 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
604 PM CDT Tue Jun 21 2022

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 400 PM CDT Tue Jun 21 2022

This afternoon's water vapor loop and RAP analysis showed that the
North American Monsoon circulation was well-established, extending
from northern Mexico through southeastern Arizona and much of New
Mexico...up northeast through eastern Colorado and adjacent western
Kansas. At the surface, a weak front pushed and became stationary
between Dodge City and Garden City. Thunderstorms developed mid
afternoon in vicinity of the frontal zone once convective
temperature was reached. Thunderstorms will be sub-severe for the
most part, although we will need to watch the eastern counties where
SBCAPE is a bit higher, although even across the eastern counties
the CAPE isn't all that high. Much better low level moisture was
across central and south central KS. We will maintain some 40-50
POPs across much of the southwest Kansas region, with Likely POPs up
around Hays, closer to the better low level moisture later tonight.
The front will make another push south tonight and eventually stall
out again on Wednesday farther south than this afternoon's position.
Post-frontal easterly upslope flow will draw in better low level
moisture across southwest Kansas, setting the stage for a better
thunderstorm opportunity across our region.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 400 PM CDT Tue Jun 21 2022

Thursday and Friday will be the hottest days of the Long Term period
ahead of the next strong cold front due in later Saturday. Friday
may very well be the hottest day of the young summer season so far
for much of southwest Kansas with widespread high temperatures of
103 to 106 likely. As mentioned by the previous shift, it would not
be too surprising if Dodge City topped 105F if the best downslope
momentum plume noses northeast right across Dodge. Timing of the
cold front on Saturday will present a temperature forecasting
challenge, as frontal passage will most likely occur earlier in the
day than previous forecast. The official high temperature for
Saturday at DDC is 93, but this may need to be lowered if the
forecast front timing continues to be earlier in the morning. An
anomalously cool airmass by late June standards will drive south
across the Central Plains, supporting much cooler surface
temperatures Sunday. The latest NBM guidance came in this afternoon
with a high of only 78F at Dodge City for Sunday. Much like today
and tomorrow, the monsoon circulation will become infused with the
weekend frontal system, leading to another good chance for rain
across our region. The NBM POPs have been increased to 40-50 percent
across much of southwestern Kansas given the greater agreement among
global spectral models and their ensemble members. The cool airmass
will continue through early next week before slowly modifying by
around Tuesday of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 537 PM CDT Tue Jun 21 2022

Scattered thunderstorms will be possible early tonight across
southwest Kansas. BUFR soundings indicating in and near these
storms cloud bases will range from 4000 to 8000ft AGL. Once these
storms taper off between 06z and 09z Wednesday the ceilings will
improve to greater than 12000ft AGL. Isolated wind gusts of 30
knots or greater will be possible with these storms early this
evening. Winds outside these storms will be northerly at 10 to 20
knots. Towards daybreak a brief period of scattered IFR ceilings
may develop around the Dodge City and Liberal areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  88  66  98 /  50  40  30  10
GCK  63  87  65  98 /  40  40  30  10
EHA  62  88  64  96 /  50  40  30  10
LBL  64  90  65  98 /  50  30  30   0
HYS  66  85  67  95 /  60  40  30  30
P28  70  92  70  98 /  30  30  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Burgert
Hazardous weather outlook, Jun 21, 1:24 AM CST, 15 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
224 AM CDT Tue Jun 21 2022

KSZ030-031-043>046-061>066-074>081-084>090-220730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
224 AM CDT Tue Jun 21 2022 /124 AM MDT Tue Jun 21 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Tuesday.

Day 1 Discussion
----------------

Scattered thunderstorms are expected Tuesday afternoon and
evening. Some storms may be strong, producing outflow winds of
50-60 mph and locally heavy rainfall. Widespread significant
severe weather is not expected.

Day 1 Hazards
-------------
* Severe thunderstorm wind/hail: Limited risk
* Flooding: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday.

Days 2-7 Discussion
-------------------

Scattered thunderstorms are expected again Wednesday afternoon and
evening. Again, some storms may be strong with locally strong
outflow winds and locally heavy rainfall. Widespread significant
severe weather is not expected.

Extremely hot temperatures are expected Friday. A heat advisory
may be required.

A strong cold front will bring much cooler air this weekend along
the next chance of thunderstorms.

Days 2-7 Hazards
----------------
* Wednesday
  - Severe thunderstorm wind/hail: Limited risk.
  - Flooding: Elevated risk

* Thursday
  - Fire weather: Elevated risk

* Friday
  - Fire weather: Elevated risk
  - Excessive heat: Elevated risk

* Saturday
  - Non thunderstorm wind: Limited risk
  - Lightning: Elevated risk

* Sunday
  - Lightning: Limited risk

* Monday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

Turner

In the hours before

Special weather statement, Jun 21, 4:11 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
511 PM CDT Tue Jun 21 2022

KSZ065-066-212245-
Stafford KS-Pawnee KS-
511 PM CDT Tue Jun 21 2022

...A strong thunderstorm will impact portions of southeastern Pawnee
and northern Stafford Counties through 545 PM CDT...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. John, moving north at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hudson and Radium around 520 PM CDT.
  Seward around 525 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3795 9870 3802 9896 3826 9890 3826 9850
TIME...MOT...LOC 2211Z 199DEG 25KT 3807 9881

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

SPRINGER

The radar

The Dodge City radar (KDDC), 28 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Ford

When
June 21, 5:19 PM CST to 5:21 PM CST
Where
Ford County, 5.37 mi WNW of Bloom to 5.44 mi WNW of Bloom
Rating
EF0
Path length
0.26 mi
Path width
20 yd
Reported by
Public
Coordinates
37.510, -99.990

This was a small and brief landspout.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyThe tornado archive for Kansas, 2022Warnings in Kansas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042248.